Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 96, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 29, 2009, 11:27 PM CDT for Comal County, Hays County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2009, 11:27 PM CDT (04:27 UTC)
- Expired
- May 29, 2009, 11:42 PM CDT
- In force
- 15 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Comal County, TX, Hays County, TX
The radar
The Austin/San Antonio radar (KEWX), 29 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 300427 SVREWX TXC091-209-300515- /O.NEW.KEWX.SV.W.0096.090530T0427Z-090530T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1127 PM CDT FRI MAY 29 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COMAL COUNTY... SOUTH CENTRAL HAYS COUNTY... * UNTIL 1215 AM CDT. * AT 1126 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANYON CITY...AND MOVING EAST AT 10 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE SATTLER. LAT...LON 2998 9822 2991 9807 2980 9820 2988 9833 TIME...MOT...LOC 0427Z 267DEG 8KT 2988 9819 $$
2 follow-up statements
000 WWUS54 KEWX 300436 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1136 PM CDT FRI MAY 29 2009 TXC091-209-300515- /O.CON.KEWX.SV.W.0096.000000T0000Z-090530T0515Z/ HAYS TX-COMAL TX- 1136 PM CDT FRI MAY 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR CENTRAL COMAL AND SOUTH CENTRAL HAYS COUNTIES... AT 1135 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CANYON CITY...OR NEAR CANYON LAKE DAM...MOVING EAST AT 5 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE SATTLER. LAT...LON 2998 9822 2991 9807 2980 9820 2988 9833 TIME...MOT...LOC 0436Z 271DEG 6KT 2988 9818 $$
000 WWUS54 KEWX 300442 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1142 PM CDT FRI MAY 29 2009 TXC091-209-300452- /O.CAN.KEWX.SV.W.0096.000000T0000Z-090530T0515Z/ HAYS TX-COMAL TX- 1142 PM CDT FRI MAY 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COMAL AND SOUTH CENTRAL HAYS COUNTIES IS CANCELLED... THE THUNDERSTORM...WHICH BRIEFELY PRODUCED QUARTER SIZED HAIL NEAR CANYON CITY...HAS SINCE WEAKENED TO BELOW SEVERE LEVELS. LAT...LON 2998 9822 2991 9807 2980 9820 2988 9833 TIME...MOT...LOC 0442Z 271DEG 6KT 2988 9817 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:32 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 29, 9:32 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 932 PM CDT FRI MAY 29 2009 .UPDATE...ACTIVITY HAS ALL BUT DIMINISHED ACROSS THE AREA BUT A FEW SHOWERS MAY STILL DEVELOP OVER CENTRAL AND EASTERN PORTIONS OF THE CWA (WHERE VERTICAL CLOUD DEVELOPMENTS ARE BEST) AS CLOUD TOP COOLING DESTABILIZES UPPER LEVELS WITH WEAK DISTURBANCES MOVING IN FROM THE WEST. LOW TEMPERATURES STILL LOOK ON TRACK. GRIDS AND TEXT FORECASTS ALREADY PUBLISHED. && .PREV DISCUSSION... /ISSUED 704 PM CDT FRI MAY 29 2009/ AVIATION... CONVECTIVE ACTIVITY CONTINUES TO REFOCUS AWAY FROM THE DRT AND SAT AREAS, SHIFTING GRADUALLY TO THE SOUTH AND WEST. ADDITIONAL SHORTWAVY ENERGY IS SEEN ON SATELLITE WV IMAGERY MOVING OVER N CENTRAL MEXICO, BUT THIS FEATURE IS EXPECTED TO BECOME LESS INFLUENTUAL WHEN IT MOVES INTO A MORE STABLE REGIME OVER TX. THUS WILL EXPECT TO SEE A LOT OF HIGH CLOUDS BLOWING EAST FROM OROGRAPHIC DIURNAL CONVECTION OVER THE NEXT 24-HRS WITH VERY LIMITED CONVECTIVE CUMULUS ACTIVITY OVER SOUTH CENTRAL TEXAS. WINDS WILL BE LIGHT EASTERLY. PREV DISCUSSION... /ISSUED 348 PM CDT FRI MAY 29 2009/ DISCUSSION... THE LAST WAVE OF S/W ENERGY FOR THIS WEEK IS PASSING OVER SOUTH CENTRAL TEXAS THIS AFTERNOON AND IS FORECAST TO SLOWLY MOVE SOUTHEAST OF THE AREA TONIGHT AND SATURDAY. EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTH AND WEST PART OF SOUTH CENTRAL TEXAS TO CONTINUE THROUGH THE LATE AFTERNOON TODAY AND EARLY THIS EVENING. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS EVENING. AFTER TODAY...WEAKER WESTERLIES WILL PREVAIL ON SATURDAY MAY 30TH THROUGH NEXT WEEK...AS THE MAIN STORM TRACK SHIFTS NORTHWARD. FORECAST SOLUTIONS CONTINUE TO SHOW A WEAK RIDGE FORMING OVER THE AREA FROM THE WEST THIS WEEKEND. THIS CONTINUES TO SHOW MOSTLY SUNNY AND WARM DAYS TO MOSTLY CLEAR AT NIGHT. WILL SHOW ISOLATED LATE AFTERNOON TO EARLY EVENING SHOWERS NEAR THE RIO GRANDE...FROM DAYTIME HEATING AND SLIGHTLY MORE UNSTABLE CONDITIONS. ON MONDAY AND TUESDAY FORECAST SOLUTIONS TODAY...LIKE EARLIER THIS WEEK...CONTINUE TO SHOW A WEAKNESS IN THE HEIGHT FIELD FORMING OVER SOUTH CENTRAL TEXAS...IN RESPONSE TO A STRONG AND PROGRESSIVE S/W TROF TO THE NORTH. THE STRONGER WEATHER SYSTEM TO THE NORTH OVER THE GREAT PLAINS STATES IS FORECAST TO MAKE A WEAK 700 TO 300-HPA TROF FURTHER SOUTH...IN THE LIGHT WIND FIELD OVER SOUTH CENTRAL TEXAS MONDAY AND TUESDAY. SHOWED SLIGHT CHANCE OF SHOWERS OVER THE EAST PART OF THE AREA MONDAY...THEN MOVED SLIGHT CHANCE OF SHOWERS FURTHER WEST ON TUESDAY...AS WEAKNESS IN THE HEIGHT FIELD INCREASES. BY WEDNESDAY AND THURSDAY FORECAST SOLUTIONS SHOW A WEAK 700 TO 300-HPA LOW OVER SOUTH CENTRAL TEXAS...AS WINDS ALOFT WILL NOT BE FAST ENOUGH TO CARRY THIS WEATHER SYSTEM AWAY. AS A RESULT SHOWED CHANCE OF SHOWERS FOR THE AREA WEDNESDAY AND THURSDAY. BY LATE THURSDAY AND FRIDAY OF NEXT WEEK...THE WEAK LOW IS FORECAST TO BE CARRIED EAST OF SOUTH CENTRAL TEXAS...AS A RIDGE ALOFT BUILDS OVER THE AREA FROM THE WEST AGAIN. THIS TYPE OF EARLY JUNE WEATHER PATTERN WITH A 500 TO 300-HPA RIDGE OVER SOUTH CENTRAL TEXAS COULD KEEP THE AREA DRY AND WARM FROM FRIDAY OF NEXT WEEK THROUGH THE FOLLOWING WEEKEND...AND POSSIBLY PART OF THE FOLLOWING WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 65 93 66 93 66 / 10 - - - - AUSTIN BERGSTROM INTL AIRPORT 58 92 60 93 63 / 10 - - - - NEW BRAUNFELS MUNI AIRPORT 63 93 62 93 64 / 10 - - 10 - BURNET MUNI AIRPORT 61 91 64 91 64 / 10 - - - - DEL RIO INTL AIRPORT 68 93 69 95 70 / 30 10 10 10 10 GEORGETOWN MUNI AIRPORT 60 91 62 91 65 / 10 - - - - HONDO MUNI AIRPORT 65 92 64 93 65 / 20 - - 10 10 SAN MARCOS MUNI AIRPORT 62 92 64 93 65 / 10 - - - - LA GRANGE - FAYETTE REGIONAL 61 91 63 91 65 / 10 - - - - SAN ANTONIO INTL AIRPORT 66 92 66 93 66 / 10 - - 10 10 STINSON MUNI AIRPORT 66 93 65 93 66 / 10 - - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 02/18
Hazardous weather outlook, May 29, 5:31 AM CDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT FRI MAY 29 2009 TXZ171>173-183>194-202>209-217>225-228-301045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 29, 5:53 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 553 PM CDT FRI MAY 29 2009 TXZ204-219-292330- FRIO-MEDINA- 553 PM CDT FRI MAY 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING FRIO AND MEDINA COUNTIES... AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING NORTH AT 5 MPH. PEOPLE IN NORTHERN FRIO AND SOUTHEASTERN MEDINA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...YANCEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THE SLOW MOVEMENT OF THE STORM SUGGESTS THAT A SMALL AREA AROUND YANCEY COULD RECEIVE UP TO 2 INCHES OF RAIN.
Local storm report, May 29, 6:05 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 1 N YANCEY 29.16N 99.13W
05/29/2009 M0.75 INCH MEDINA TX PUBLIC
&&
PMLocal storm report, May 29, 6:29 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 S YANCEY 29.12N 99.13W
05/29/2009 M0.88 INCH MEDINA TX PUBLIC
&&
PMSpecial weather statement, May 29, 7:39 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 739 PM CDT FRI MAY 29 2009 TXZ203-204-300145- MEDINA-UVALDE- 739 PM CDT FRI MAY 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING MEDINA AND UVALDE COUNTIES... AT 737 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SABINAL...OR 16 MILES SOUTHWEST OF HONDO. THIS STORM WAS NEARLY STATIONARY. PEOPLE IN SOUTHEASTERN UVALDE AND SOUTHWESTERN MEDINA COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THE NEARLY STATIONARY MOVEMENT SUGGESTS THAT HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE INCH IS POSSIBLE BEFORE THE STORM WEAKENS.
Special weather statement, May 29, 11:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1115 PM CDT FRI MAY 29 2009 TXZ191-206-300515- COMAL-HAYS- 1115 PM CDT FRI MAY 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING COMAL AND HAYS COUNTIES... AT 1113 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR CANYON CITY AND CANYON LAKE DAM...MOVING EAST AND NORTHEAST AT 5 MPH. PEOPLE IN EASTERN COMAL AND SOUTHERN HAYS COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...CANYON LAKE DAM AND SMITHSON VALLEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.